Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Phoenix, AZ

July 17, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 17, 2005, 2:55 PM MST for Maricopa County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 2:55 PM MST (21:55 UTC)
Expired
Jul 17, 2005, 3:38 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
3071 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 172158
SVRPSR
AZC013-172300-
/O.NEW.KPSR.SV.W.0016.050717T2155Z-050717T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 400 PM MST

* AT 250 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHEAST OF CAMP CREEK...OR ABOUT 24 MILES SOUTHWEST OF
  PAYSON...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  RIO VERDE...SUNFLOWER...BARTLETT AND HORSESHOE RESERVOIRS.

LAT...LON 3402 11190 3400 11177 3401 11144 3399 11143
      3397 11146 3393 11145 3392 11141 3386 11139
      3384 11137 3377 11138 3370 11133 3369 11175

$$

CB
1 follow-up statement
000 
WWUS55 KPSR 172238
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST SUN JUL 17 2005

AZC013-172245-
/O.CAN.KPSR.SV.W.0016.000000T0000Z-050717T2300Z/
MARICOPA AZ-
335 PM MST SUN JUL 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARICOPA COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS IN THE VICINITY OF HORSESHOE 
RESERVIOR HAS WEAKENED CONSIDERABLY AND MOVED SOUTH INTO NORTHEAST 
MARICOPA COUNTY. AS A RESULT THE WARNING HAS BEEN CANCELLED. GUSTY 
WINDS TO 40 MPH AND BRIEF HEAVY RAIN IS STILL POSSIBLE IN THE 
WARNING AREA UNTIL 4 PM.

LAT...LON 3402 11190 3400 11177 3401 11144 3399 11143
      3397 11146 3393 11145 3392 11141 3386 11139
      3384 11137 3377 11138 3370 11133 3369 11175

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:55 AM MST, 4 hours earlier.

Area forecast discussion, Jul 17, 10:55 AM MST, 4 hours before
AZZ020>028-CAZ030>033-180000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST SUN JUL 17 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL CONTINUE OVER SOUTHERN NEVADA...
NORTHERN ARIZONA AND SOUTHERN CALIFORNIA THROUGH MONDAY. THIS WILL
RESULT IN VERY HOT WEATHER WITH RECORD OR NEAR RECORD HIGH
TEMPERATURES TODAY AND MONDAY. ENOUGH MOISTURE REMAINS FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER TERRAIN
EAST OF THE GREATER PHOENIX AREA...POSSIBLY SENDING BLOWING DUST INTO
THE SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING MAINLY THE EAST
PORTION OF THE GREATER PHOENIX AREA BY THE EVENING HOURS. THE HIGH
PRESSURE SYSTEM IS EXPECTED TO MOVE EAST OVER COLORADO EASTWARD BY
THE LAST HALF OF THE WEEK WITH A FLOW ALOFT FROM THE SOUTHEAST
BRINGING LOWER TEMPERATURES AND HIGHER HUMIDITY WITH AN INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS BY THURSDAY NIGHT THROUGH NEXT
WEEKEND.

&&

.DISCUSSION...
UNDER SUNNY SKIES...TEMPERATURES WERE GENERALLY 2 TO 4 DEGREES WARMER
LATE THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. DEW POINT
TEMPERATURES WERE A DEGREE OR TWO HIGHER OVER SOUTH-CENTRAL ARIZONA
AND ABOUT 5 DEGREES LOWER OVER FAR SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA.

STRONG HIGH PRESSURE ALOFT HAS MOVED SOUTH OVER SOUTHERN NEVADA...
NORTHERN ARIZONA...AND SOUTHERN CALIFORNIA THROUGH MONDAY. THIS WILL
RESULT IN VERY HOT WEATHER WITH RECORD OR NEAR RECORD HIGH
TEMPERATURES TODAY AND MONDAY.

ENOUGH MOISTURE REMAINS IN THE CIRCULATION FOR ANOTHER ROUND OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN NORTHEAST AND EAST OF THE GREATER PHOENIX AREA THIS
AFTERNOON INTO THIS EVENING...WITH ISOLATED THUNDERSTORMS...GUSTY
WINDS AND BLOWING DUST SPREADING INTO THE SOUTH-CENTRAL DESERT AREAS
INCLUDING THE GREATER PHOENIX AREA THIS EVENING. HAVE UPDATED THE
FORECAST FOR THIS. THERE IS ALSO A SLIGHT CHANCE OF THIS AT LEAST
OVER THE HIGHER TERRAIN EARLY THIS COMING WEEK.

THE HIGH PRESSURE SYSTEM IS EXPECTED TO MOVE EAST OVER COLORADO
EASTWARD BY THE LAST HALF OF THE WEEK WITH A FLOW ALOFT FROM THE
SOUTHEAST BRINGING LOWER TEMPERATURES AND HIGHER HUMIDITY.

EXPECT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY THE
LATTER PART OF THE WEEK...ESPECIALLY BEGINNING THURSDAY NIGHT AND
THROUGH NEXT WEEKEND. THIS IS DUE TO THE EXPECTATION OF MOISTURE
INFLUENCE FROM THE REMAINS OF HURRICANE EMILY...THE CENTER OF WHICH
WAS LOCATED 250 MILES EAST-SOUTHEAST OF COZUMEL MEXICO THIS MORNING.

EXPECT WE WILL HAVE THREE DAYS OF 55 DEGREE DEW POINT TEMPERATURES
OR HIGHER BEGINNING BEGINNING THE LATTER PART OF THE WEEK...MOST
LIKELY FRIDAY WILL BE THE FIRST DAY.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAF AND TWEBS ADEQUATELY COVER ALL
SIGNIFICANT WEATHER EXPECTED FOR PHXTAFPHX...PHXTAFIWA. NO
SIGNIFICANT WEATHER EXPECTED FOR PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA
     DESERT ZONES 20 THROUGH 23...AND 25 THROUGH 28 UNTIL 8 PM MST
     THIS EVENING...AND FROM 10 AM UNTIL 8 PM MST MONDAY.

CA...EXCESSIVE HEAT WARNING FOR THE LOWER COLORADO RIVER VALLEY
     ZONE 31 UNTIL 8 PM PDT THIS EVENING...AND FROM 10 AM UNTIL
     8 PM PDT MONDAY.

&&

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 17, 11:40 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 AM MST SUN JUL 17 2005

AZZ022-023-027-028-180200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1140 AM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WITH AREAS OF GUSTY WINDS AND BLOWING DUST ARE
FORECAST FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND LOCALLY HEAVY BY THURSDAY NIGHT
THROUGH NEXT WEEKEND.

AZZ024-180200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1140 AM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ARE
FORECAST FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND LOCALLY HEAVY BY THURSDAY NIGHT...
WITH HEAVY RAIN MORE LIKELY ASSOCIATED WITH SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH NEXT WEEKEND.

AZZ020-021-025-026-CAZ030>033-180200-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1140 AM MST (1140 AM PDT) SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTIES IN
SOUTHWEST ARIZONA...AND IMPERIAL AND EASTERN RIVERSIDE COUNTIES IN
SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
FRIDAY AND SATURDAY

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:07 PM MSTSevere Thunderstorm WarningPSRGila53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.